Alert archive / Wisconsin / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Green Bay, WI

January 6, 201713 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 6, 2017, 2:18 PM CST for 13 counties in Wisconsin. It took effect at Jan 6, 2017, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 2:18 PM CST (20:18 UTC)
In effect from
Jan 6, 2017, 6:00 PM CST
Expired
Jan 7, 2017, 10:00 AM CST
In force
16 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 111 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS43 KGRB 062018
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CST FRI JAN 6 2017

...WIND CHILLS EXPECTED TO DROP OFF AGAIN TONIGHT...

.FALLING TEMPERATURES WITH THE ONSET OF NIGHTFALL WILL RESULT 
IN A DROP IN WIND CHILLS AGAIN TONIGHT...THOUGH WINDS WILL NOT BE
AS STRONG AS THE PAST FEW NIGHTS. CONDITIONS WILL ONCE AGAIN BEGIN
TO EASE DURING THE MIDDLE TO LATE MORNING ON SATURDAY.

WIZ005-010>013-018-019-030-035-036-070430-
/O.NEW.KGRB.WC.Y.0003.170107T0000Z-170107T1600Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...LAC DU FLAMBEAU...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...SPREAD EAGLE...
NIAGARA...WAUSAUKEE...MERRILL...TOMAHAWK...ANTIGO...WAUSAU...
MARSHFIELD...WISCONSIN RAPIDS...STEVENS POINT...PLOVER
218 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
SATURDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 20 BELOW
  ZERO TO 30 BELOW ZERO BETWEEN 6 PM THIS EVENING AND 10 AM
  SATURDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 6 AM
  SATURDAY.

* IMPACTS...WIND CHILLS THIS LOW INDICATE THAT EXPOSED SKIN CAN
  SUFFER FROSTBITE IN AS LITTLE AS 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SKOWRONSKI
3 follow-up statements
869 
WWUS43 KGRB 070250
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
850 PM CST FRI JAN 6 2017

...WIND CHILLS EXPECTED TO DROP OFF AGAIN TONIGHT...

.BITTER COLD TEMPERATURES WILL COMBINE WITH LIGHT WEST WINDS TO
PRODUCE DANGEROUSLY COLD WIND CHILLS AGAIN TONIGHT INTO SATURDAY
MORNING. CONDITIONS WILL ONCE AGAIN EASE DURING THE MIDDLE TO
LATE MORNING ON SATURDAY.

WIZ020-021-031-071100-
/O.EXA.KGRB.WC.Y.0003.000000T0000Z-170107T1600Z/
MENOMINEE-NORTHERN OCONTO COUNTY-SHAWANO-
INCLUDING THE CITIES OF...KESHENA...NEOPIT...MOUNTAIN...
LAKEWOOD...TOWNSEND...SHAWANO
850 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST SATURDAY. 

* WIND CHILL VALUES WILL RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO
  LATE TONIGHT INTO EARLY SATURDAY.

* WIND CHILLS THIS LOW INDICATE THAT EXPOSED SKIN CAN SUFFER
  FROSTBITE IN AS LITTLE AS 20 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WIZ005-010>013-018-019-030-035-036-071100-
/O.CON.KGRB.WC.Y.0003.000000T0000Z-170107T1600Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...LAC DU FLAMBEAU...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...SPREAD EAGLE...
NIAGARA...WAUSAUKEE...MERRILL...TOMAHAWK...ANTIGO...WAUSAU...
MARSHFIELD...WISCONSIN RAPIDS...STEVENS POINT...PLOVER
850 PM CST FRI JAN 6 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...

* WIND CHILL VALUES WILL RANGE FROM 20 BELOW ZERO TO 35 BELOW ZERO
  TONIGHT INTO SATURDAY MORNING.

* WIND CHILLS THIS LOW INDICATE THAT EXPOSED SKIN CAN SUFFER
  FROSTBITE IN AS LITTLE AS 20 TO 30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
KIECKBUSCH
777 
WWUS43 KGRB 071039
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
439 AM CST SAT JAN 7 2017

...BITTER WIND CHILLS THIS MORNING...

.BITTER COLD TEMPERATURES WILL COMBINE WITH LIGHT WEST WINDS TO
PRODUCE DANGEROUSLY COLD WIND CHILLS THIS MORNING. CONDITIONS
WILL ONCE AGAIN EASE DURING THE MIDDLE TO LATE MORNING.

WIZ005-010>013-018>021-030-031-035-036-071600-
/O.CON.KGRB.WC.Y.0003.000000T0000Z-170107T1600Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-MARATHON-SHAWANO-WOOD-
PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...LAC DU FLAMBEAU...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...SPREAD EAGLE...
NIAGARA...WAUSAUKEE...MERRILL...TOMAHAWK...ANTIGO...KESHENA...
NEOPIT...MOUNTAIN...LAKEWOOD...TOWNSEND...WAUSAU...SHAWANO...
MARSHFIELD...WISCONSIN RAPIDS...STEVENS POINT...PLOVER
439 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WIND CHILL VALUES WILL RANGE FROM 20 BELOW ZERO TO 35 BELOW ZERO
  THIS MORNING.

* WIND CHILLS THIS LOW INDICATE THAT EXPOSED SKIN CAN SUFFER 
  FROSTBITE IN AS LITTLE AS 20 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KURIMSKI
239 
WWUS43 KGRB 071609
WSWGRB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1009 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY HAS EXPIRED...

.THOUGH ISOLATED WIND CHILLS OF 20 BELOW ZERO OR COLDER ARE
POSSIBLE THROUGH MIDDAY...WIND CHILLS HAVE IMPROVED ACROSS MOST OF
THE AREA AND THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

WIZ005-010>013-018>021-030-031-035-036-071715-
/O.EXP.KGRB.WC.Y.0003.000000T0000Z-170107T1600Z/
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-MARATHON-SHAWANO-WOOD-
PORTAGE-
INCLUDING THE CITIES OF...EAGLE RIVER...LAC DU FLAMBEAU...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...SPREAD EAGLE...
NIAGARA...WAUSAUKEE...MERRILL...TOMAHAWK...ANTIGO...KESHENA...
NEOPIT...MOUNTAIN...LAKEWOOD...TOWNSEND...WAUSAU...SHAWANO...
MARSHFIELD...WISCONSIN RAPIDS...STEVENS POINT...PLOVER
1009 AM CST SAT JAN 7 2017

...WIND CHILL ADVISORY HAS EXPIRED...

WIND CHILLS HAVE IMPROVED ACROSS MOST OF THE AREA...SO THE WIND
CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:24 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 6, 11:24 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1124 AM CST Fri Jan 6 2017

Updated aviation portion for 18Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1120 AM CST Fri Jan 6 2017

Will allow the remainder of the Wind Chill Advisory to expire as
scheduled at noon. Conditions for tonight look more borderline for
an advisory compared to the past couple nights. Will need to see
what numbers we end up with in the wind chill grids after updating
temperature and wind grids this afternoon.

UPDATE
Issued at 952 AM CST Fri Jan 6 2017

The portion of the Wind Chill Advisory set to expire at 16Z will
be allowed to do so. Wind chills at the majority of the observing
sites in this area have already or will soon ease above the
advisory threshold.

Sites in the "noon portion" of the advisory that have winds are
still meeting criteria, though numerous sites have very light
winds. Will keep this portion of the advisory intact, at least for
now.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 239 AM CST Fri Jan 6 2017

Despite lighter wind speeds, wind chills are currently at Wind
Chill Advisory criteria across much of the area as overnight lows
are colder than the previous night. Just like yesterday wind
chills are expected to get worse before they get better as daytime
heating this morning allows higher winds to make it to the surface
and keep wind chills at criteria despite warming surface
temperatures. However unlike yesterday wind chills are expected to
make it out of criteria by this afternoon as modest warm air
advection allows daytime highs to warm to a few degrees higher
than yesterday with wind gusts lighter than yesterday. Therefore
the anticipation is to allow the current headlines to expire
sometime during the morning hours as wind chills warm into the
middle teens.

Wind chills will once again be an issue tonight and Saturday
morning as overnight lows plummet well below zero. Despite fairly
light winds tonight, the cold overnight lows will make reaching
criteria fairly easy. At this time it appears the best chance for
another headline would be across central and north central
Wisconsin, with areas to the east on the cusp of wind chill
advisory criteria. As with previous shifts will let the current
headline expire before issuing another one for tonight and
Saturday morning.

Other than the wind chills, quiet weather is expected for today
and tonight as a surface high builds across the Plains. As the
highs tracks further east, winds will become a bit more
northwesterly, which will allow Lake Effect Snow to reemerge
across far north central Wisconsin on Saturday. Winds appear a bit
too westerly too allow for significant snowfall, however a few
tenths of an inch are possible Saturday afternoon, especially
across Vilas County.

.LONG TERM...Saturday Night Through Thursday
Issued at 239 AM CST Fri Jan 6 2017

Arctic air will hold tough through this weekend, however all signs
point to a warmer/more active weather pattern next week. Most of
the weather across the CONUS will be driven by a mid-level trough
off of the West Coast that finally moves inland as additional
mid-level energy slams into the West Coast. For northeast WI, a
shot of WAA could kick off some light snow Sunday night into
Monday, but this event looks relatively minor. A stronger system
is forecast to arrive Monday night into Tuesday night, but
questions remain as to the track of the associated surface low.
This is followed by another weather system late Wednesday into
Wednesday night. Once we get by Sunday, temperatures are expected
to be a few degrees either side of normal with Tuesday looking
like the warmest day.

Any lingering light snow showers or flurries over Vilas county
will come to an end Saturday night as a large area of high
pressure builds into the western Great Lakes and backs the winds
to the west (making trajectories unfavorable). Otherwise, mostly
clear skies with wind speeds at 5 to 10 mph (slightly higher near
Lake MI) will bring yet another frigid night to the entire
forecast area. Min temperatures to range from 10 below to 15 below
zero north-central, zero to 5 below over eastern WI. Wind chill
values to mainly hover from -15 to -25 degrees, making for another
possible wind chill advisory for parts of the northeast WI. The
surface ridge axis slides across the rest of WI Sunday morning and
will reside to our east Sunday afternoon. Winds are expected to be
relatively light (5 to 10 mph) as they back from west-northwest to
south-southwest. Mostly sunny skies early in the day should give
way to partly cloudy skies in the afternoon as the onset of WAA
pushes into WI. Even though temperatures will remain below normal,
at least readings should reach the double digits throughout the
forecast area. Wind chill values will also moderate (somewhat)
with readings a few degrees either side of zero by Sunday
afternoon.

Models continue to show a weak system will move into the Great
Lakes region Sunday night. This system to consist of very weak low
pressure passing by to our north, a cold front that swings into WI
after midnight and a weak mid-level trough. Lift and forcing are
weak overall as well, thus do not anticipate much in the way of
accumulation numbers (perhaps a dusting?). More clouds and the
initial WAA will keep temperatures much more mild than the
previous four or five nights. Look for mins to be zero to 5 above
north, 5 to 12 above south. Cannot rule out light snow chances
into Monday, mainly over southern sections of the forecast area
where the trailing end of the cold front hooks up with some lift
from the upper jet overhead. Once again, do not expect much
additional snow to fall on Monday. Max temperatures to be around
20 degrees north, lower to middle 20s south.

A better likelihood to see precipitation arrives later Monday
night through Tuesday as an area of low pressure develops over the
central Plains and moves northeast into the Great Lakes. The exact
track this surface low takes will ultimately determine whether
parts of east-central WI would see mixed precipitation as warmer
air will attempt to get pulled into the state. This system will
also have gulf moisture at its disposal and if the precipitation
remains all snow, parts of northern and central WI could see
enough accumulation to reach advisory criteria. This system will
need to be watched closely in the coming days, but it is just too
early yet to determine snow amounts or mixed precipitation
potential. Max temperatures for Tuesday to range from the upper
20s north-central, to the lower to middle 30s east-central WI.

Any mixed precipitation over east-central WI will quickly change
to snow Tuesday evening as colder air advects into the region
behind the departed surface low. Expect to see a minor
accumulation across eastern WI Tuesday evening, however
precipitation trends will diminish overnight as a ridge of high
pressure pushes into the Upper MS Valley. This surface ridge is
forecast to quickly move across WI Wednesday morning with the next
weather system over the central CONUS already bringing
precipitation chances back to northeast WI by Wednesday afternoon.
Thermal profiles would indicate any precipitation would in the
form of snow. This weather system is not nearly organized or have
nearly the moisture available as it tracks east-northeast toward
southern sections of the Great Lakes or the Ohio Valley. Will
carry low-end pops for Wednesday night into Thursday for now.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1120 AM CST Fri Jan 6 2017

Generally good flight conditions expected the next 24 hours as
cold high pressure slides eastward to the south of the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for WIZ005-010>012-018-
019-030-035-036.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Jan 6, 11:51 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1151 AM CST FRI JAN 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1151 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF COLD AIR AND WEST WINDS WILL RESULT IN
HAZARDOUS CONDITIONS FOR ANYONE OUTDOORS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ARCTIC AIR WILL HOLD FIRM THROUGH SUNDAY. TEMPERATURES DURING
THIS PERIOD WILL CONTINUE TO RUN 10 TO 20 DEGREES BELOW NORMAL.
WIND CHILL READINGS WILL DROP INTO THE 15 TO 25 BELOW ZERO RANGE
SATURDAY NIGHT INTO SUNDAY MORNING NORTH AND WEST OF THE FOX
VALLEY. WIND CHILL ADVISORIES MAY BE NEEDED FOR THESE LOCATIONS.

THE NEXT CHANCE OF SNOW ARRIVES SUNDAY NIGHT INTO MONDAY...
HOWEVER ANY SNOW APPEARS TO BE LIGHT AT THIS TIME. A BETTER
LIKELIHOOD OF SEEING SNOW APPEARS TO BE MONDAY NIGHT INTO TUESDAY
EVENING AS AN AREA OF LOW PRESSURE MOVES ACROSS THE REGION. THERE
IS STILL UNCERTAINTY AS TO THE EXACT TRACK OF THIS LOW PRESSURE
SYSTEM...THUS IT IS TOO EARLY TO DETERMINE SNOW AMOUNTS OR IF ANY
MIXED PRECIPITATION MAY OCCUR ACROSS EAST-CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-071200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1151 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SKOWRONSKI

Nearby

Wind Chill Advisories in Wisconsin, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.